Alert archive / Indiana / Special Weather Statements in 2011

Special Weather Statement, NWS Northern Indiana

June 20, 2011Miami County, Wabash County, Indiana

NWS Northern Indiana issued this special weather statement at Jun 20, 2011, 8:50 AM EDT for Miami County, Wabash County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2011, 8:50 AM EDT (12:50 UTC)
Expired
Jun 20, 2011, 9:15 AM EDT
In force
25 min
Issued by
NWS Northern Indiana

Counties Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WWUS83 KIWX 201250
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 AM EDT MON JUN 20 2011

INZ014>016-022>024-032-201315-
CASS IN-FULTON IN-GRANT IN-KOSCIUSKO IN-MARSHALL IN-MIAMI IN-WABASH
IN-
850 AM EDT MON JUN 20 2011

...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD WESTERN GRANT COUNTY 
IN CENTRAL INDIANA...AND EASTERN CASS...MIAMI...WABASH...SOUTHERN 
KOSCIUSKO...SOUTHEASTERN MARSHALL AND EASTERN FULTON COUNTIES IN 
NORTH CENTRAL INDIANA...AND EXTREME SOUTHWESTERN WHITLEY COUNTY IN 
NORTHEAST INDIANA...

AT 847 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES 
NORTHWEST OF ROCHESTER TO 10 MILES SOUTHWEST OF ROCHESTER TO 16 
MILES WEST OF WALTON...MOVING EAST AT 55 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  ROCHESTER...
  PERU AND GRISSOM AFB...
  NORTH MANCHESTER AND WABASH...
  WALTON AND MEXICO...
  BUNKER HILL...MENTONE AND AKRON...
  HOOVER AND MACY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. 

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4058 8587 4058 8629 4093 8620 4123 8622
      4115 8569 4089 8567 4039 8583 4040 8587
TIME...MOT...LOC 1249Z 270DEG 54KT 4127 8639 4093 8625
          4059 8649

$$

MCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 20, 3:42 AM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 20, 3:42 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
342 AM EDT MON JUN 20 2011

.SHORT TERM...

TODAY THROUGH TUESDAY NIGHT

STAUNCH THETA-E PLUME CONTINUES TO SHIFT NE PER REFLECTED STRONG LL
SOUTHERLY FLOW AHEAD OF THE PROPAGATING WESTERN CONUS TROUGH AND A
STRONG ASSOCIATED LEAD IMPULSE. ROBUST CONVECTION CONTINUES ACROSS
NE/IA WITH OTHER STORMS DEVELOPING OVER SOUTHERN IN AND KY IN
RESPONSE TO A LLJ. THE PERIOD/S FORECAST WILL BE ANOTHER TRICKY
VENTURE GIVEN SUBTLE MID LEVEL IMPULSES/MCV/S/AND BOUNDARY
INTERACTIONS. HOWEVER...THE ADVECTING LONGWAVE UPPER TROUGH WILL
TRUMP ALL PROCESSES BY TONIGHT...WITH THE FORCED NORTHWARD ADVECTION
OF DEEPER MOISTURE AND THE ASSOCIATED WARM FRONT INTO THE NE FA. THE
TRANSITION OF THIS BOUNDARY NORTH WILL RESULT IN INCREASING CHANCES
FOR THUNDERSTORMS...WITH THE POTENTIAL FOR AN MCS INTO THE REGION
THIS MORNING. UPSTREAM ACTIVITY OVER IA IS STARTING TO SEE COLD POOL
DEVELOPMENT WITH A SOUTHERN DEVIANT CELL FOLLOWING THE H85 THETA-E
GRADIENT ESE. HEIGHT RISES INTO THE REGION WITH THICKNESS RISES
WOULD CERTAINLY DICTATE A MORE EASTERN PATH FOR THIS BOWING CELL AS
IT PROGRESSES INTO IL AND INTERACTS WITH OTHER STRONG CELLS TO THE
ENE...ESP GIVEN STAUNCH CAPPING PER THE ADVANCING EML. CURRENT
THINKING IS FOR THIS COMPLEX TO ORGANIZE AND EVENTUALLY PUSH INTO
IN THIS AM...WITH A SYSTEM GENERATED MCV LIKELY HELPING SPAWN
ACTIVITY AS THE MAJORITY OF THE LINGERING MCS PASSES SOUTH OF THE
FA. PREFERRED THE HRRR AND LOCAL WRF SOLUTIONS WHICH ARE IN LINE
WITH AFOREMENTIONED IDEAS AND HAVE ALSO PERFORMED WELL AS OF LATE.
HENCE...EITHER WAY YOU CUT IT...THE FA IS IN STORE FOR INCREASED
CHANCES FOR SHRA/TS. THERE IS A CONCERN FOR SEVERE WEATHER GIVEN 0-6
KM BULK SHEAR VALUES IN EXCESS OF 50 KNOTS/0-3 KM SHEAR VECTORS IN
EXCESS OF 30 KNOTS/AMPLE INSTABILITY ALONG THE WARM FRONT WITH
MUCAPES IN EXCESS OF 1500-2000 J/KG/AND AN ADVANCING EML WITH AMPLE
DRY AIR ALOFT AND STEEP MID LEVEL LAPSE RATES.

LL THETA-E GRADIENT WILL BE SITUATED ACROSS THE NE HALF TONIGHT WITH
PERTURBED UPPER FLOW OVER THE SOUTHERN GREAT LAKES. COPIOUS AMOUNT
OF CONVECTION ONGOING ACROSS NE...WITH NEW DEVELOPMENT UPSTREAM THIS
AFTERNOON WILL YIELD AN INCREASED POTENTIAL FOR ANOTHER MCS
ADVECTING ACROSS THE SOUTHERN GREAT LAKES...WHICH WOULD FOLLOW THE
H85-H3 THICKNESS CONTOURS INTO THE NE FA...WITH A RIDGE RIDING
SETUP. HENCE...HAVE INCREASED POPS NE HALF...AND ADDED SEVERE
MENTION GIVEN NAM/WRF PROGGED BULK SHEAR VALUES IN EXCESS OF 35
KNOTS WITH 0-3 KM SHEAR VECTORS IN EXCESS OF 30 KNOTS.

CENTRAL CONUS LONG WAVE TROUGH WILL SUPPORT YET ANOTHER STRONG
IMPULSE INTO THE WESTERN MIDWEST WITH INCREASING CHANCES FOR
THUNDERSTORMS BY TUES AFTERNOON AND EVENING. HAVE RETAINED
INCREASING POPS IN THE PERIOD. SEVERE POTENTIAL REMAINS GIVEN AMPLE
MLCAPE VALUES IN EXCESS OF 2-3 KJ/KG WITH INCREASING DEEP LAYER
SHEAR. STILL MUCH UNCERTAINLY PRESENT PER UPSTREAM CONVECTIVE
DETAILS...PRECLUDING HIGHER POPS ATTM.

ADJUSTED TEMPS TODAY GIVEN CONCERNS ON CLOUDS AND RAIN...SIDED WITH
COOLER NAM/GFS NUMBERS. TUES STILL LOOKS HOT AND VERY HUMID WITH
HIGHS AROUND 90 AT MOST PLACES AND DEWPOINTS IN THE LOW 70S.

&&

.LONG TERM...
PRIMARY QN AND RELATED MODEL PROB CONTS TO LIE W/HANDLING OF
VIGOROUS SW TROUGH DIGGING THROUGH OR ATTM. SW EJECTS OUT INTO THE
CNTRL PLAINS ON MON AND RAPIDLY DEEPEN/CLOSE OFF ACRS NE. HWVR
SUBTLE MODEL DIFFS EXIST W/EWD WOBBLE AND SUBSEQUENT WKNG. DEEPENING
SWRLY FLW WILL FINALLY ADVT STOUT LL THETA-E RIDGE PARKED ACRS KS/MO
NEWD ON TUE AS SFC WMFNTL BNDRY FINALLY GETS MIXED NWD INTO THE SRN
GREAT LAKES. NO QUALMS W/PRIOR GRID TWEAKS AND WILL HOLD AS CONV
DETAILS AT THIS RANGE STILL QUITE UNCERTAIN ESP W/EXTENT OF PSBL
DEBRIS CLD CVR TO DEAL W/TUE MORNING/PLACEMENT AND EVOLUTION OF LEFT
OVR MCS TRACKING OUT OF THE PLAINS/AND POTENTIAL SPOILER MESOSCALE
OUTFLW BNDRY. REGARDLESS ARRIVAL OF BOTH LL THETA-E RIDGE AND ERN
PERIPHERY OF PLAINS EML FOSTER SOME PENCHANT FOR SVR STORMS
PARTICULARLY NW HALF LT TUE AFTN/EVE AS IT STANDS NOW AND PERHAPS
OVERNIGHT TUE COMMENSURATE W/MORE SIG HGT FALLS ALOFT SPREADING EWD
AND ACCOMPANYING INCREASING ASCENT.

OTHERWISE OCCLUDING CYCLONE GRINDS TO A HALT THU AND WILL HAVE TO
SPREAD CHC POPS THROUGH THU TO ACCOUNT OF SHRA NR UPR LOW CNTR.
NR TERM CONV TRENDS WELL SW OF CWA THIS MORNING ACRS CNTRL IL
DEMONSTRATE THE INADEQUACY OF MOST MODEL SOLUTIONS WRT CONVN AND
HERALD THE CONTD POTENTIAL PROBS TO BEGIN THIS PD ON MON.

UNSEASONABLY WARM TEMPS TO START THE PD ON TUE WILL COOL TO WELL BLO
NORMAL BY THU W/SLOW MODERATION NOT XPCD UNTIL DY8 (SUN).

&&

.AVIATION.../06Z TAFS/
LL WARM FRONT CONTINUES TO ACCELERATE NE...WITH THUNDERSTORM
ACTIVITY INCREASING ALONG THE NOSE THE H85 THETA-E GRADIENT.
MASSIVE TS COMPLEX OVER SOUTHERN IA IS EXPECTED TO SHIFT ESE INTO
THE REGION LATER THIS MORNING...WITH AN MCS EXPECTED TO ADVECT
EAST ALONG THE H85 THETA-E GRADIENT. ADVECTION PROCESSES AND
THICKNESS VALUES SUGGEST THE BULK OF ACTIVITY WILL PROPAGATE
THROUGH THE SOUTHERN 2/3 OF THE FA...WITH STRONG WINDS POSSIBLE IN
EXCESS OF 50 KNOTS AS WELL AS LARGER HAIL. THIS WILL CONTINUE TO
BE WATCHED ESP GIVEN BULK SHEAR VALUES. HAVE TRENDED TAFS TO A
TEMPO TSRA GROUP DURING TIME PERIOD WITH THE HIGHEST PROB FOR
RESTRICTIONS. OTHERWISE...VFR CONDITIONS WILL DOMINATE OUTSIDE OF
TSRA/S WITH MORNING BR/FG POSSIBLE IN MAINLY EASTERN AREAS WHERE
LIGHTER FLOW IS IN PLACE. SIG PRESSURE FALLS ARE EXPECTED TO ALLOW
WINDS IN THE WESTERN HALF TO REMAIN AT 3-6 KNOTS...KEEPING MIXING
PROCESSES GOING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JC
LONG TERM...T
AVIATION...JC
Hazardous weather outlook, Jun 20, 5:44 AM EDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 AM EDT MON JUN 20 2011

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-211000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
544 AM EDT MON JUN 20 2011 /444 AM CDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WITH A RISK OF DAMAGING WINDS ARE
POSSIBLE TODAY...ESPECIALLY ALONG AND SOUTH OF THE HIGHWAY 30
CORRIDOR THIS MORNING. IN ADDITION...AREAS OF HEAVY RAINFALL ARE
ALSO POSSIBLE...ESPECIALLY ACROSS NORTHERN INDIANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES FROM TUESDAY THROUGH THROUGH
WEDNESDAY. SEVERE STORMS WITH DAMAGING WINDS AND ISOLATED LARGE
HAIL MAY DEVELOP ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 20, 5:22 AM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
522 AM EDT MON JUN 20 2011

INZ006>009-018-MIZ079>081-OHZ001-002-004-005-015-016-201130-
LAGRANGE-STEUBEN-NOBLE-DE KALB-ALLEN IN-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...SHIPSHEWANA...
ANGOLA...FREMONT...KENDALLVILLE...LIGONIER...ALBION...AUBURN...
GARRETT...FORT WAYNE...NEW HAVEN...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
LITCHFIELD...JONESVILLE...BRYAN...MONTPELIER...WAUSEON...
ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...SHERWOOD...HICKSVILLE...
NAPOLEON...DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...
MELROSE...OTTAWA...PANDORA...KALIDA...FORT JENNINGS
522 AM EDT MON JUN 20 2011

...AREAS OF DENSE FOG POSSIBLE...

AREAS OF DENSE FOG CAN BE EXPECTED THROUGH MID MORNING.
VISIBILITIES DOWN TO ONE QUARTER MILE CAN BE EXPECTED...ESPECIALLY
IN RURAL AREAS. MOTORIST ARE ADVISED TO SLOW DOWN AND USE YOUR
LOW BEAM HEADLIGHTS IF DENSE FOG IS ENCOUNTERED.

JC
Local storm report, Jun 20, 8:42 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
842 AM EDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     TSTM WND GST     WINAMAC                 41.05N  86.60W
06/20/2011  M51 MPH          PULASKI            IN   MESONET

            51 MPH GUST RECORDED AT MIDDLE HIGH SCHOOL IN WINAMAC.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER IWX1101057

FISHER
Special weather statement, Jun 20, 8:50 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 AM EDT MON JUN 20 2011

INZ014>016-022>024-032-201315-
CASS IN-FULTON IN-GRANT IN-KOSCIUSKO IN-MARSHALL IN-MIAMI IN-WABASH
IN-
850 AM EDT MON JUN 20 2011

...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD WESTERN GRANT COUNTY
IN CENTRAL INDIANA...AND EASTERN CASS...MIAMI...WABASH...SOUTHERN
KOSCIUSKO...SOUTHEASTERN MARSHALL AND EASTERN FULTON COUNTIES IN
NORTH CENTRAL INDIANA...AND EXTREME SOUTHWESTERN WHITLEY COUNTY IN
NORTHEAST INDIANA...

AT 847 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES
NORTHWEST OF ROCHESTER TO 10 MILES SOUTHWEST OF ROCHESTER TO 16
MILES WEST OF WALTON...MOVING EAST AT 55 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  ROCHESTER...
  PERU AND GRISSOM AFB...
  NORTH MANCHESTER AND WABASH...
  WALTON AND MEXICO...
  BUNKER HILL...MENTONE AND AKRON...
  HOOVER AND MACY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4058 8587 4058 8629 4093 8620 4123 8622
      4115 8569 4089 8567 4039 8583 4040 8587
TIME...MOT...LOC 1249Z 270DEG 54KT 4127 8639 4093 8625
          4059 8649

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:59 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Marshall, Pulaski, Starke, White61 min
Jun 20, 1:29 PM EDTSevere Thunderstorm WarningIWXGrant, Huntington, Miami, Wabash40 min
Jun 20, 1:55 PM EDTRiver Flood WatchIWXCarroll, White19 hr
Jun 20, 2:05 PM EDTAreal Flood AdvisoryIWXWhite5 hr

Nearby

Special Weather Statements in Indiana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.